Alert archive / Nebraska / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 263, NWS Omaha, NE

December 25, 2016Butler County, Seward County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Dec 25, 2016, 2:31 PM CST for Butler County, Seward County, Nebraska. It was in force for 29 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 25, 2016, 2:31 PM CST (20:31 UTC)
Expired
Dec 25, 2016, 3:00 PM CST
In force
29 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Butler County, NE, Seward County, NE

The radar

The Omaha radar (KOAX), 79 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 25, 2:41 PM CSTTSTM WND DMGSeward, NE5TH WHEEL TRAILERS BLOWN AROUND AND SOME KNOCKED OVER AT MEYER FORD IN SEWARD
Dec 25, 2:44 PM CSTTSTM WND DMG1 N Seward, NESHED DAMAGED AT FARMSTEAD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 8.5 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2016-12-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2016-12-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 293 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
404 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
293 m²/s²
0-3 km storm-relative helicity
347 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

020 
WUUS53 KOAX 252031
SVROAX
NEC023-159-252100-
/O.NEW.KOAX.SV.W.0263.161225T2031Z-161225T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service OMAHA/VALLEY NEBRASKA
231 PM CST SUN DEC 25 2016

The National Weather Service in OMAHA has issued a

* Severe Thunderstorm Warning for...
  Southeastern Butler County in east central Nebraska...
  Seward County in southeastern Nebraska...

* Until 300 PM CST

* At 231 PM CST, a severe thunderstorm was located 5 miles east of
  Beaver Crossing, or 22 miles east of York, moving northeast at 60
  mph. 64 mph winds were reported at Friend at 224 PM.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Seward, Milford, Beaver Crossing, Staplehurst, Garland, Dwight,
  Bee, Goehner and Tamora.

This includes INTERSTATE 80 IN NEBRASKA between MILE MARKERs 369 and
385.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4070 9716 4078 9733 4117 9712 4106 9692
      4085 9693
TIME...MOT...LOC 2031Z 208DEG 51KT 4078 9718 

HAIL...<.75IN
WIND...60MPH
 
$$

DERGAN
1 follow-up statement
250 
WWUS53 KOAX 252055
SVSOAX

Severe Weather Statement
National Weather Service OMAHA/VALLEY NEBRASKA
255 PM CST SUN DEC 25 2016

NEC023-159-252101-
/O.EXP.KOAX.SV.W.0263.000000T0000Z-161225T2100Z/
Butler NE-Seward NE-
255 PM CST SUN DEC 25 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BUTLER AND SEWARD
COUNTIES WILL EXPIRE AT 300 PM CST...
        
The storms which prompted the warning were moving northeast of the
Dwight area, then should exit the warning area. Therefore the
warning will be allowed to expire. However gusty winds are still
possible behind this line of stroms.

LAT...LON 4070 9716 4078 9733 4117 9712 4106 9692
      4085 9693
TIME...MOT...LOC 2051Z 270DEG 51KT 4101 9702 

$$

DERGAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 25, 2:31 PM CST, 0 minutes earlier.

Area forecast discussion, Dec 25, 2:31 PM CST, 0 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
231 PM CST Sun Dec 25 2016

.UPDATE...
Issued at 228 PM CST Sun Dec 25 2016

Latest HIRES models indicate winds over the nrn CWA will likely
reach advisory criteria by this evening. Thus will go with a
headline from this evening until Monday at noon.

&&

.SHORT TERM...(tonight through Wednesday)
Issued at 228 PM CST Sun Dec 25 2016

88D mosaic this afternoon showing a fast moving narrow line of
convection approaching the wrn CWA. Strong llvl moisture advection
was providing an ample source with PWS values around an inch just
ahead of the line of storms. So far..severe reports have been
modest and concentrated over central KS with wind gusts the
primary hazard. GID 88D vel products have hinted at a few possible
quick spin-ups along the shear zone...but so far nothing
reported. Will definitely have to watch for this as the line
migrates across the CWA.

At any rate...HRRR/RAP13 are in very good agreement thunderstorm
activity should be clearing the ern CWA early this evening with
cloud cover dissipating toward midnight.

On Monday...pressure gradient is progged to remain tight as deep
deep surface low...currently centered over nern CO...quickly lifts
into the wrn Great Lakes region. Thus...expect relatively stout
winds to persist pretty much through the day...particularly over
the nrn CWA.

Otherwise...dry conditions expected through the rest of the fcst pd.

.LONG TERM...(Wednesday night through Sunday)
Issued at 228 PM CST Sun Dec 25 2016

The GFS and ECM are in good agreement no active weather is on tap
thru the ext pds. And with near zonal large scale flow prevailing
aloft...chance for any significant cold air intrusions into the
lower 48 are slim at best. This will allow for above normal temps
heading into next weekend with highs generally int the upper 30s/low
40s and overnight lows in the mid 20s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1133 AM CST Sun Dec 25 2016

Widespread IFR to LIFR cigs/vsbys will continue through the
afternoon across all of eastern Nebraska as gusty southeast winds
20 to 30kt pump low level moisture into the area. Occasional
showers and a few thunderstorms will also develop through the
afternoon, and move north-northeast near 50kt. Thus storms will
only affect TAF sites for a short period of time before moving
off. However a line of thunderstorms is expected to swing through
eastern Nebraska between 20Z and 00Z, with a good chance for
storms at TAF sites for a few hours. Behind this line, improving
conditions to VFR are forecast by the 03Z to 06Z timeframe. Low
level wind shear will also continue as southeast winds near 55kt
at FL020 will gradually turn southwesterly this evening.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Wind Advisory from 6 PM this evening to noon CST Monday for
     NEZ011-012-015>018-031>034.

IA...Wind Advisory from 6 PM this evening to noon CST Monday for
     IAZ043.

&&

UPDATE...DEE
SHORT TERM...DEE
LONG TERM...DEE
AVIATION...Dergan
Hazardous weather outlook, Dec 25, 11:33 AM CST, 2 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1133 AM CST SUN DEC 25 2016

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-260745-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
1133 AM CST SUN DEC 25 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND SCATTERED THUNDERSTORMS SHOULD OCCUR ACROSS THE
OUTLOOK AREA TODAY. SURFACE WINDS WILL BE INCREASING...INTO THE 25
TO 35 MPH RANGE. SOME STORMS MAY PRODUCE OUTFLOW WINDS...WHICH
COULD CAUSE STRONGER WINDS TO MIX DOWN FROM ALOFT. GUSTS OF AROUND
50 MPH OR MORE ARE POSSIBLE.

WITH THE GROUND MOSTLY FROZEN...MUCH OF THE RAIN THAT OCCURS WILL
RUN OFF INTO CREEKS AND RIVERS. RAPID RUNOFF COULD CAUSE RISING
STREAM LEVELS. THIS COULD BREAK UP ICE COVER AND CAUSE POTENTIAL
ICE JAMS.

GUSTY WESTERLY WINDS ARE EXPECTED THIS EVENING AND TONIGHT. WINDS
COULD GUST OVER 40 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE URGED TO REPORT ANY WINDS THAT MAY PRODUCE DAMAGE
OR ANY FLOODING THAT DEVELOPS.

In the hours before

Special weather statement, Dec 25, 2:06 PM CST, 25 minutes before
Special Weather Statement
National Weather Service OMAHA/VALLEY NEBRASKA
206 PM CST SUN DEC 25 2016

NEZ050-051-065-066-078-088-252045-
Jefferson NE-Seward NE-Saunders NE-Saline NE-Lancaster NE-Butler NE-
206 PM CST SUN DEC 25 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BUTLER...SEWARD...
SALINE...NORTHWESTERN JEFFERSON...SOUTHWESTERN SAUNDERS AND
NORTHWESTERN LANCASTER COUNTIES UNTIL 245 PM CST...

At 205 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Fairmont to 3 miles northeast of Ohiowa to
near Alexandria. Movement was northeast at 50 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Seward, Crete, Milford, Friend, Utica, Dorchester, Beaver Crossing,
Staplehurst, Western, Garland, Pleasant Dale, Dwight, Bee, Ulysses,
Daykin, Goehner, Cordova, Tobias, Tamora and Blue River State
Recreation Area.

This includes the following highways...
 HIGHWAY 92 IN NEBRASKA between MILE MARKERs 423 and 425.
 INTERSTATE 80 IN NEBRASKA between MILE MARKERs 366 and 388.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4022 9735 4025 9737 4093 9737 4124 9707
      4104 9690 4054 9691
TIME...MOT...LOC 2005Z 213DEG 53KT 4064 9756 4045 9742 4025 9736

DERGAN

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 25, 2:06 PM CSTSpecial Weather StatementOAXSaline, Seward39 min
Dec 25, 2:41 PM CSTSpecial Weather StatementOAXGage, Lancaster34 min
Dec 25, 2:46 PM CSTSpecial Weather StatementOAXButler, Colfax, Stanton44 min
Dec 25, 2:50 PM CSTWind AdvisoryOAXAntelope, Boone, Burt, Cedar, Cuming, Knox and 5 more13 hr
Dec 25, 3:02 PM CSTSevere Thunderstorm WarningOAXButler, Dodge, Saunders28 min
Dec 25, 3:15 PM CSTSpecial Weather StatementOAXJohnson, Lancaster, Otoe, Saunders30 min
Dec 25, 3:18 PM CSTSpecial Weather StatementOAXCuming, Dodge42 min
Dec 25, 3:52 PM CSTSpecial Weather StatementOAXCass, Douglas, Otoe, Sarpy, Washington23 min
Dec 25, 4:07 PM CSTSpecial Weather StatementOAXBurt, Thurston38 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.